CSN Login
Members Online: 6

You are here

Interesting article on heart problems with 5FU or capecitabine

SandiaBuddy's picture
SandiaBuddy
Posts: 893
Joined: Apr 2017

I was one of the "lucky" people to have had heart issues on capecitabine.  Before this occurred, I had no idea it could happen and I had no heart issues whatsover.  This new article discusses, in-depth, heart problems related to chemo and may be of interest to anyone who has had such issues, or those on chemo so they can be aware of the risk--probably from 1 in 5 to 1 in 20.

https://www.uptodate.com/contents/fluoropyrimidine-associated-cardiotoxicity-incidence-clinical-manifestations-mechanisms-and-management

Fluoropyrimidine-related cardiotoxicity, which was first reported in 1969 [4], is an uncommon but potentially lethal side effect. At present, FU is the second most common chemotherapeutic agent associated with cardiotoxicity, after anthracyclines [5,6]. Despite this, fluoropyrimidine-associated cardiotoxicity remains a poorly defined entity, particularly in regards to the underlying mechanism and optimal management. The most common clinical manifestation is angina but myocardial infarction, arrhythmias, heart failure, acute pulmonary edema, cardiac arrest, pericarditis, and asymptomatic electrocardiogram (ECG) changes are all reported. As with the other fluoropyrimidine-related toxicities, the incidence varies according to the schedule and route of administration.

Recognition of fluoropyrimidine cardiotoxicity is clinically important. Repeated administration may lead to potentially avoidable permanent damage and even death. On the other hand, premature cessation of effective chemotherapy because of unrelated cardiac events may reduce chemotherapy effectiveness and may even compromise cancer cure.

* * *

Fluorouracil — The reported incidence of fluorouracil (FU)-related cardiotoxicity ranges from 1 to 19 percent [5-15], although most series report a risk of 8 percent or less.

* * *

Capecitabine — Capecitabine is an orally available fluoropyrimidine carbamate that is metabolized to FU in tissues, such as tumors, that express high levels of thymidine phosphorylase. Daily administration of capecitabine mimics continuous infusion FU, and the incidence of cardiac toxicity with capecitabine is within the range of that reported with infusional FU (3 to 9 percent) [18,30-33]. The incidence may be higher in patients treated with capecitabine in combination with oxaliplatin (12 percent in one report [33]).

abita's picture
abita
Posts: 647
Joined: Dec 2017

Is this after also or only during?

SandiaBuddy's picture
SandiaBuddy
Posts: 893
Joined: Apr 2017

Mine was during chemo, but that does not preclude other experiences.

ron50's picture
ron50
Posts: 1721
Joined: Nov 2001

I had no heart problems prior to the 48 bags of 5Fu I had during chemo. In the years since I have developed premature ventricular and atrial ectopic heart beats (over 11000 a day)   I have also been dxed with atrial fibrillation and atriaal flutter. I have been suspected of having congestive heart failure but have not been conclusively dxed with it. At times I suffer severe pulmonary and peripheral odeema. I have kidney problems and high blood pressure but they are well coontrolled and not considered the source of the odeema.It seems like it's watch and wait. As in wait till i have a heart attack or stroke. I am on warfarin for the atrial fib.Ron.

Joan M's picture
Joan M
Posts: 380
Joined: Oct 2016

I had at least 3 episodes of arythmia during while I had the pump on last time.  My doctor said it was from the port being out of place and the 5fu pumping into the area of the heart that initiates the electrical current for your heartbeat. 

He referred me to a heart doctor but I can't get in for awhile.  I want to refuse the pump until after I meet with the heart doctor.  Not sure what to do. 

SandiaBuddy's picture
SandiaBuddy
Posts: 893
Joined: Apr 2017

Joan:

It might be worth your researching the issue a bit--it is a matter of life or death.  I did not have a port and the issue was clearly caused by the capecitabine (similar to your 5FU).  I was four days away from ending the chemo, so I stopped immediately, something the oncologist seconded.  I did get a echocardiogram not long after and there was no clear evidence of permanent damage, but I have had a few minor incidences of arythmia since then--but nothing like the heart-attack like symptoms I had while on the drug.

For me, I decided that keeping my heart beating was the most important thing in my life, even more important than cancer.  I need my heart every second of every day, and without it I would be dead.  The cancer would likely take years to kill me.  So my choice is to put heart health first.  Best of luck with the tough decisions you face.

Here is my original post on this topic which includes some research: https://csn.cancer.org/node/311581#comment-1593622

Joan M's picture
Joan M
Posts: 380
Joined: Oct 2016

I'm seeing a heart doctor this Friday.  My oncologist said he'll porbably put a heart monitor on me for several days.  I really don't want to wear the  pump again for 48 hours at home knowing that it is causing the arythmias. 

And maybe not at all  because as you said I could die from heart problems faster than the cancer would take to kill me.  Pretty sure I had the erratic heart beats in the past while I was on chemo in 2016 and even on the Xeloda,  but I just dismissed it because my heartbeat stabilized rather quickly.   I was terrified of the cancer so willing to suffer the side effects of chemo.  However long term use apparently causes permanent heart damage which I am not willing to risk.

I'll let you know what the heart doctor says.

Thank you for posting this information.

Joan 

SandiaBuddy's picture
SandiaBuddy
Posts: 893
Joined: Apr 2017

So much of the "new normal" is prioritizing decisions and stacking choices.  None of this is easy.

lhduffer
Posts: 72
Joined: Oct 2015

I have also experienced heart flutters, a-fib and fast heart rate after chemo, and still experience them to date.  My ekg's also now show an abnormality that was not there before and I was sent for additional testing, which, thankfully, has not indicated significant damage at this point.  I did have symptoms while on the capecitabine and oxaliplatin and did read the info that came with my prescription, which did mention heart problems.  Since I was stage 4a, I completed my treatments.  

It is a very difficult decision in trying to weigh our options while factoring in the probabilities of potential damage vs. benefit.

Mikenh's picture
Mikenh
Posts: 777
Joined: Oct 2017

I recall flutters during Neo-Adjuvant Xeloda but not with Adjuvant Xeloda. It could also have just been a lot of nervousness and anxiety too.

Annabelle41415's picture
Annabelle41415
Posts: 6220
Joined: Feb 2009

Years ago I'd experienced flutters in my heart for maybe 3-4 years, only laying on one side and only at night.  My doctor didn't think too much about it because all EKG's came out normal.  These drugs have much more side effects than the doctor's even let us know about.

Kim

Joan M's picture
Joan M
Posts: 380
Joined: Oct 2016

I'll be wearing a holter monitor during chemo and for the 2 days I wear the 5FU pump.  After that they will do  more tests depending on what the monitor records.  My oncologist today said he will likely reduce the 5FU significantly for me and see if that helps reduce arythmias.  He said all cancer meds are toxic to the heart, so not many choices.  Also that arythmia and A-fib happens to many people as we approach 60 year old due to the heart aging.  I am 56, so guess I'm in that age group.  

SandiaBuddy's picture
SandiaBuddy
Posts: 893
Joined: Apr 2017

Joan:  Good luck with the chemo and the heart issues.  With regard to it happening to everyone over 60, I am the youngest of six kids and the only one to ever have such an issue.  I am also the only one to have chemo.  In my case, I attribute it to the chemo.

Joan M's picture
Joan M
Posts: 380
Joined: Oct 2016

I had some heart problems while on Meloxicam for arthritis too.  The problems went away after stopping Meloxicam.  My doctor is lowering the dose of 5FU hoping that will help eliminate the arythmia.  I wish I could just refuse it, but don't dare considering how my tumors have grown since I was off chemo for so long due to gallbladder and other surgeries.   The heart monitor will only show that the arythmias happen while I'm on chemo. I'll only be wearing it during my next chemo, since  I haven't had any irregular heartbeats during my time off chemo. Maybe lowering the dose will help.  It's a tough choice.       

Annabelle41415's picture
Annabelle41415
Posts: 6220
Joined: Feb 2009

Sorry to hear that you are having problems but it is known to be hard on the heart even in young people.  Just wishing you the best.  Hope that all the tests come out good.

Kim

plsletitrain
Posts: 253
Joined: Jul 2017

I wish we'd have these lesser toxic medicines available but for now, we have to settle with these side effects.

steveja
Posts: 41
Joined: Apr 2017

In broad strokes chemo is toxic.  The hope is to selectively 'poison' tumors more than healthy tissue, but it's not exactly 'health food' or benign for any part of your body.

https://www.ncbi.nlm.nih.gov/pmc/articles/PMC6024329/

Yeah - cardio toxicity, liver damage, neuropathy, ...

Aside from reductons in chemo-duration and additions of secondary chems, chemo technolgy isn't changing very fast.   Immunotherapy *may* be offered as a first line treatment some day. ...

For that matter no med is free of negaative side-effects.  You need to consider medication as a trade-off, not a cure.

Subscribe to Comments for "Interesting article on heart problems with 5FU or capecitabine"